Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 17, 2022, 4:10 PM EDT for Delaware County, Henry County, Madison County, Indiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 17, 2022, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, IN, Henry County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:13 PM EDT | FLASH FLOOD | 2 N Muncie, IN | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
| Jul 17, 5:06 PM EDT | HEAVY RAIN 6 | 2 Nne Country Club Heig, IN | |
| Jul 17, 5:45 PM EDT | FLASH FLOOD | 1 Ne Country Club Heigh, IN | MULTIPLE ROAD CLOSURES ACROSS THE COUNTY DUE TO HIGH WATER FROM HEAVY RAIN AND FLASH FLOODS. |
| Jul 17, 6:00 PM EDT | FLASH FLOOD | Muncie, IN | MULTIPLE ROAD CLOSURES ACROSS THE COUNTY DUE TO HIGH WATER FROM HEAVY RAIN AND FLASH FLOODS. SEVERAL REPORTS OF STALLED CARS WITH A FEW NEEDING ASSISTANCE OR RESCUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
627
WGUS53 KIND 172010
FFWIND
INC035-065-095-172315-
/O.NEW.KIND.FF.W.0004.220717T2010Z-220717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
410 PM EDT Sun Jul 17 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
East Central Madison County in central Indiana...
Southern Delaware County in east central Indiana...
Northwestern Henry County in east central Indiana...
* Until 715 PM EDT.
* At 410 PM EDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 5
inches of rain have fallen. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Muncie, Anderson, Yorktown, Chesterfield, Daleville, Selma,
Springport, Country Club Heights, Woodlawn Heights, Ball State
University and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4005 8558 4005 8573 4020 8572 4024 8557
4024 8522 4007 8522 4005 8536
FLASH FLOOD...OBSERVED
$$
KHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:57 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 17, 2:57 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 257 PM EDT Sun Jul 17 2022 .Short Term...(This evening through Monday night) Issued at 255 PM EDT Sun Jul 17 2022 Widespread showers and isolated thunderstorms are ongoing across central Indiana as a surface low associated with an upper trough moves through. Current surface analysis shows the surface low is centered over northern Indiana. Rain chances will begin tapering off this evening and overnight as the low moves into Ohio. Forecast soundings suggest weak instability and less than 20kts of 0- 6km bulk shear is present across the area. This along with poor lapse rates will likely inhibit organized thunderstorms. While the thunder potential has decreased, widespread showers with some embedded thunder should continue into tonight. An isolated strong thunderstorm is possible across far southern counties this evening as the LLJ strengthens. The flood threat remains across Central Indiana with the greatest threat south of I-70. High freezing levels, moist adiabatic lapse rates, and deep moisture may lead to high rainfall rates in some storms this evening. The potential for training storms along with high rainfall rates could lead to localized flooding. Upper level forcing will begin to move east of the region overnight, helping to taper rain chances. A few showers may linger into Monday morning as a sluggish cold front associated with the low takes its sweet time exiting the region. Dry air filtering in aloft should help to clear out clouds through the day Monday. The weak front will only lower surface dewpoints into the upper 60s. Lingering surface moisture in association with expected daytime heating keeps an isolated shower or thunderstorm chance for Monday. For the most part, expect a dry and sunny start to the work week. Look for highs in the low to mid 80s tomorrow with northwest flow aloft keeping limiting diurnal heating. Lows will be in the upper 60s as surface moisture limits overnight cooling. && .Long Term...(Tuesday through Sunday) Issued at 255 PM EDT Sun Jul 17 2022 - Rain chances Tuesday Night and Wednesday - More rain chances Sunday Tuesday through Wednesday... Models depict NW flow in place aloft across Indiana on Tuesday as strong high pressure aloft will be found across the American Southwest. A short wave within this flow will approach Indiana on Tuesday before passing across the Great Lakes on Tuesday Night and Wednesday. Best forcing with this feature looks to remain well north of Central Indiana, but an associated cold front will still pass across Central Indiana on Tuesday Night and early Wednesday. Given the expected warm and humid air mass across the area, showers and thunderstorms cannot be ruled out. Thursday through Saturday... Mainly dry and warm weather will be expected for the end of the work week and the start of the weekend. Models show a continued NW flow in place aloft spilling from the northern plains to the Ohio Valley. Little in the way of forcing is expected to pass within the flow during this time. Surface high pressure is suggested to push across Indiana on Thursday before exiting to the east on Friday and Saturday. Southerly surface flow will develop by this time, allowing for warmer and more humid air to push into the Ohio valley. Thus will try to trend toward a dry and warmer forecast. Models may try to include some diurnal convection as a more humid air mass will be arriving, but confidence in that at this time is low. Sunday... A second short wave during this period is expected to push to the upper midwest. An associated surface low over the plains will be approaching Central Indiana and a lingering frontal boundary will be lingering in the area. Given the possible forcing along with the warm and humid air mass in place chances for showers and thunderstorms appear worthy. && .Aviation...(18Z TAF Issuance) Issued at 1250 PM EDT Sun Jul 17 2022 IMPACTS: - MVFR Conditions with brief IFR conditions possible this afternoon. - IFR Conditions possible overnight. - A return to VFR by mid-day Monday. Discussion: Radar shows area of rain showers over Central Indiana and upstream over Central Illinois and SE Missouri. This precipitation is associated with a short wave pushing across our region today and this evening before it is poised to exit overnight. Forecast soundings across Central Indiana ahead of the short wave show a saturated column with high pwats. HRRR suggests precip will advect across the TAF sites through the afternoon. Instability appears to be limited this afternoon as clouds and showers in the area will limit heating. However isolated rumbles of thunder cannot be ruled out. Thus will use VCTS for thunder mention expect at BMG where thunder seems most probable. As the short wave departs tonight a weak cool front is expected to sag southward across the TAF sites. Forecast soundings dry out and any precipitation will come to an end. However lingering moisture and light winds may lead to diurnal fog formation and will include more IFR Conditions for low Cigs and fog potential at diurnal minimums. As heating and mixing resumes on Monday...a return to VFR will be expected. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...Puma Aviation...Puma
Hazardous weather outlook, Jul 17, 4:09 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Indianapolis IN 409 PM EDT Sun Jul 17 2022 INZ021-028>031-035>049-051>057-060>065-067>072-182015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 409 PM EDT Sun Jul 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Scattered thunderstorms are expected at times into tonight. An isolated strong storm or two cannot be ruled out with strong gusty winds and small hail. Heavy rain and localized flooding will also be threats, with lightning a threat from any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will remain a threat into Monday, with isolated storms possible Wednesday afternoon as well. Severe storms are not expected. Peak heat index values over 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any significant weather observed, including rainfall amounts and observed flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:38 PM EDT | Special Weather Statement | IND | Vigo | 37 min |
| Jul 16, 10:38 PM EDT | Special Weather Statement | IND | Montgomery | 37 min |
| Jul 16, 11:27 PM EDT | Special Weather Statement | IND | Clay | 33 min |
| Jul 16, 11:52 PM EDT | Special Weather Statement | IND | Putnam | 23 min |
| Jul 17, 12:08 AM EDT | Special Weather Statement | IND | Montgomery | 52 min |
| Jul 17, 12:23 AM EDT | Special Weather Statement | IND | Morgan | 67 min |
| Jul 17, 1:26 AM EDT | Special Weather Statement | IND | Hamilton, Madison | 49 min |
| Jul 17, 2:10 AM EDT | Special Weather Statement | IND | Tipton | 35 min |
| Jul 17, 4:56 AM EDT | Special Weather Statement | IND | Carroll, Howard | 64 min |
| Jul 17, 5:40 AM EDT | Special Weather Statement | IND | Decatur | 50 min |
| Jul 17, 3:54 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Howard, Madison, Tipton | 19 hr |
| Jul 17, 5:21 PM EDT | Flash Flood Warning | IND | Madison | 3 hr |
| Jul 17, 5:49 PM EDT | Flash Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Tipton | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.